Nebraska, 2019Tornadoes and Hail in Nebraska, May 21, 2019
May 21, 2019 · NWS OAX · 5 events in 2 counties and zones
A warm front moving northward through the region triggered a cluster of severe thunderstorms across southeast Nebraska and southwest IA during the evening of May 21 and early in the morning on May 22. Two brief EF0 tornado touchdowns were reported in southeast Nebraska.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm front moving northward through the region triggered a cluster of severe thunderstorms across southeast Nebraska and southwest IA during the evening of May 21 and early in the morning on May 22. Two brief EF0 tornado touchdowns were reported in southeast Nebraska.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at May 21, 6:23 PM CST, 8 minutes earlier.
Area forecast discussion, May 21, 6:23 PM CST, 8 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
723 PM CDT Tue May 21 2019
.SHORT TERM...(Tonight through Friday)
Issued at 350 PM CDT Tue May 21 2019
WV imagery this afternoon showing a longwave trough with embedded
circulations...one currently lifting into SW KS and the other
centered over the Pacific NW. Surface reflection of the former was
centered over SW KS.
Meanwhile 88D mosaic was showing a large area of precip over WRN
SD/NE panhandle/NW KS with another area over MO streaming northward
into IA.
For tonight, precip will be gradually diminishing from south to
north overnight as the upper low lifts out of western KS this
evening and into the Dakotas by early Wednesday morning. CAMs do
suggest a few cells lifting out of KS into the southern CWA this
evening, but given excessive cloud cover/nil diurnal heating,
chances are very low any will turn severe.
On Wednesday, dry and warmer in part to southwest winds and
increased mixing by afternoon.
Wednesday night models prog low level baroclinic zone setting up
from northern MO into central KS with precip developing along the
boundary. The boundary/precip activity is progged to slowly lift
northward and expand across the CWA on Thursday. Both the NAM and
GFS suggest environmental moisture content will be high with PW
approaching 2 inches by Thursday night. Given strong differential
divergence coupled with stout 315K isentropic upglide and favorable
precip efficiency/deep warm cloud layer, conditions will be quite
favorable for an excessive rainfall event. Dry then the majority
of the CWA on Friday. Portions of southwest IA and southwest NE
though may see some lingering activity mainly in the morning
hours.
A gradual warming trend on tap the next few days. Expect highs in
the mid/upper 60s on Wednesday with mid 60s/low 70s Thursday. On
Friday, highs will top out in the mid/upper 70s.
.LONG TERM...(Friday night through Tuesday)
Issued at 350 PM CDT Tue May 21 2019
GFS and ECM in agreement precip chances continue through the weekend
into early next week. Flow aloft turns near zonal keeping a surface
boundary meandering through and close to the CWA and the focus for
additional rainfall accumulation.
Warm conditions continue with highs on Thursday in the mid/upper 80s
and mid 80s on Friday. Cooling trend takes place over the weekend
with mid/upper 70s on Saturday and mid 60s/low 70s Sunday.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 716 PM CDT Tue May 21 2019
Strong TSRA beginning to lift out of NE KS into ERN NE. Expect
convective activity to continue over the next couple hours and
move across all TAF sites. Storms should be weakening then toward
midnight with generally VCSH over the area. Likely that IFR
conditions will prevail at KOFK at least through early Wednesday
morning. KOMA/KLNK though should be improving to VFR shortly
after midnight.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&
SHORT TERM...DEE
LONG TERM...DEE
AVIATION...DEE
Hazardous weather outlook, May 21, 3:34 PM CST, 2 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
434 PM CDT Tue May 21 2019
IAZ079-090-NEZ067-068-221145-
Mills-Fremont-Cass-Otoe-
434 PM CDT Tue May 21 2019
This Hazardous Weather Outlook is for portions of southwest Iowa
and southeast Nebraska.
.DAY ONE...Tonight and Wednesday
Showers and thunderstorms will gradually diminish through the
evening hours. A few strong to severe storms are possible along
and south of I-80. Large hail and damaging winds are the primary
threats.
A flash flood watch remains in effect until early evening for
parts of southeast Nebraska due to wet soils and additional rain
possible.
Minor flooding will continue along the Missouri River from around
Plattsmouth downstream past Rulo.
.DAYS TWO THROUGH SEVEN...Wednesday night through Tuesday
More thunderstorms are possible through this holiday weekend and
into early next week.
Minor river flooding will continue along the Missouri River from
around Plattsmouth downstream past Brownville.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated through Wednesday.
IAZ043-055-056-069-080-091-NEZ011-012-015>018-030>034-042>045-
050>053-065-066-078-221145-
Monona-Harrison-Shelby-Pottawattamie-Montgomery-Page-Knox-Cedar-
Thurston-Antelope-Pierce-Wayne-Boone-Madison-Stanton-Cuming-Burt-
Platte-Colfax-Dodge-Washington-Butler-Saunders-Douglas-Sarpy-
Seward-Lancaster-Saline-
434 PM CDT Tue May 21 2019
This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.
.DAY ONE...Tonight and Wednesday
Showers and thunderstorms will gradually diminish through the
evening hours. A few strong to severe storms are possible along
and south of I-80. Large hail and damaging winds are the primary
threats.
.DAYS TWO THROUGH SEVEN...Wednesday night through Tuesday
More thunderstorms are possible through this holiday weekend and
into early next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated through Wednesday.
NEZ088>090-092-221145-
Jefferson-Gage-Johnson-Pawnee-
434 PM CDT Tue May 21 2019
This Hazardous Weather Outlook is for portions of southeast
Nebraska.
.DAY ONE...Tonight and Wednesday
Showers and thunderstorms will gradually diminish through the
evening hours. A few strong to severe storms are possible along
and south of I-80. Large hail and damaging winds are the primary
threats.
.DAYS TWO THROUGH SEVEN...Wednesday night through Tuesday
More thunderstorms are possible through this holiday weekend and
into early next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated through Wednesday.
NEZ091-093-221145-
Nemaha-Richardson-
434 PM CDT Tue May 21 2019
This Hazardous Weather Outlook is for portions of southeast
Nebraska.
.DAY ONE...Tonight and Wednesday
Showers and thunderstorms will gradually diminish through the
evening hours. A few strong to severe storms are possible along
and south of I-80. Large hail and damaging winds are the primary
threats.
A flash flood watch remains in effect until early evening for
parts of southeast Nebraska due to wet soils and additional
rainfall.
Minor flooding will continue along the Missouri River from around
Plattsmouth downstream past Rulo.
.DAYS TWO THROUGH SEVEN...Wednesday night through Tuesday
More thunderstorms are possible through this holiday weekend and
into early next week.
Minor river flooding will continue along the Missouri River from
around Plattsmouth downstream past Brownville.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated through Wednesday.
In the hours before
Special weather statement, May 21, 5:35 PM CST, 56 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
635 PM CDT Tue May 21 2019
NEZ088>090-092-220015-
Jefferson NE-Gage NE-Pawnee NE-Johnson NE-
635 PM CDT Tue May 21 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JOHNSON...
JEFFERSON...PAWNEE AND GAGE COUNTIES UNTIL 715 PM CDT...
At 634 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles north of Morrowville to near
Summerfield. Movement was north at 35 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Beatrice, Fairbury, Wymore, Plymouth, Blue Springs, Odell, Diller,
Daykin, Endicott, Filley, Jansen, Barneston, Burchard, Liberty,
Steinauer, Reynolds, Lewiston, Steele City, Virginia and Harbine.
LAT...LON 4001 9737 4035 9736 4032 9618 4000 9618
TIME...MOT...LOC 2334Z 195DEG 31KT 3996 9720 3996 9641
Dergan
Event by event
3 tornado, 1 hail, 1 funnel cloud. Local standard time, as filed.
Tornado, Richardson
- When
- May 21, 6:31 PM CST to 6:32 PM CST
- Where
- Richardson County, 4.92 mi S of Dawson to 4.89 mi S of Dawson
- Rating
- EFU
- Path length
- 0.03 mi
- Path width
- 50 yd
- Reported by
- Storm Chaser
- Coordinates
- 40.059, -95.829
A storm chaser videoed a brief touched down near NE Highway 8 south of Dawson.
Tornado, Richardson
- When
- May 21, 6:43 PM CST to 6:45 PM CST
- Where
- Richardson County, 4.45 mi S of Dawson to 2.8 mi S of Dawson
- Rating
- EFU
- Path length
- 1.68 mi
- Path width
- 50 yd
- Reported by
- Storm Chaser
- Coordinates
- 40.066, -95.828
Storm chasers and a sheriff deputy collected video of a small tornado that moved north-northeast in open fields south of Dawson, NE. No discernible damage was noted from this tornado.
Tornado, Nemaha
- When
- May 21, 6:55 PM CST to 6:56 PM CST
- Where
- Nemaha County, 4.52 mi SSE of Howe to 3.92 mi SE of Howe
- Rating
- EF0
- Path length
- 0.8 mi
- Path width
- 50 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 40.265, -95.774
Tree limbs down from a brief tornado two miles north of Stella.
Hail, Nemaha
- When
- May 21, 7:03 PM CST
- Where
- Nemaha County, 2.61 mi SE of Auburn Arpt
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 40.370, -95.750
Funnel Cloud, Nemaha
- When
- May 21, 7:09 PM CST
- Where
- Nemaha County, 2.97 mi WNW of Nemaha
- Reported by
- Emergency Manager
- Coordinates
- 40.350, -95.720
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Kansas, May 21, 2019EF3 · 13 events
- Rip Current in North Carolina, May 21, 20191 death · 1 event
- Flooding and Heavy Rain in South Dakota, May 21 to 27, 2019$5.2 million · 22 events
- Damaging Winds in Missouri, May 21, 2019$74,000 · 87 kt wind · 4 events
- Tornadoes and Hail in Missouri, May 21 to 22, 2019EF1 · 15 events
- Tornado and Flooding in Kansas, May 21, 2019EF1 · 5 events
- Flash Flooding and Damaging Winds in Arkansas, May 21 to 22, 20191 injured · 74 kt wind · 21 events
- Flooding and High Wind in Missouri, May 21, 201952 kt wind · 19 events
- High Wind in Iowa, May 21, 201960 kt wind · 10 events
- High Wind in Texas, May 21, 201956 kt wind · 8 events
- Hail and Damaging Wind in Kansas, May 21, 20191 in hail · 7 events
- High Wind in California, May 21 to 22, 201969 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 832930, 829881, 832949, 814291, 814290.